Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight gain, general bloating, is it IRIS?
Dec 14, 2007

Hi there. I recently (5 weeks ago) started HAART after 8 years of being pos but not being on any meds. My blood counts were always acceptable, but over the last 12 months my vigour diminished to such an extent that I just had to do something about getting the viral load down in order for my immune system to regroup. I have been put on Kivexa (Abacavir/Lamivudine) and Viramune (Nevirapine). Almost immediately I saw a huge improvement in my energy levels and general well-being, within the first week. I also saw a tightening of my abdomen, for some time it had been distended, I was found to have had an ulcer and had bad reflux, so I was put on a proton pump inhibitor (Somac) about 8 months ago and though this drug stopped the acid issue, it really did nothing for the distention. I was checked for parasites and nothing turned up, also for helio, nothing there either. I was advised 2 weeks ago to take Metamucil for a few weeks to see if the issue was resolved. Anyway, immediately after commencing HAART I noticed my abdomen feeling tighter and reducing in size, this went on for the first couple of weeks at the same time my whole body was feeling more alive and active. But in the last week the distention has returned as bad as ever, it is not accompanied by any excess gas and in fact my stools have improved since beginning therapy 5 weeks ago, and where they were usually sloppy, they have become very firm now. This happened before I started the Metamucil. But the situation now is that I still have the distended abdomen and discomfort, but not really any large amount of gas and no problem with my bowel movements. I have also noticed that I have started to put on weight quite quickly in the last 3 weeks or so, I'm not eating any more than usual, but my weight is climbing 1 or 2 kilos a day. I looked in the mirror today and I actually looked fat, which is just not me. And where yesterday I was 96 kilos, today I am 100 at 185cm. My question to you is this; I have been reading about IRIS and all I can see is that it causes inflammation in certain areas when latent infections are recognised by an awakening immune system, but cannot find anything to suggest that it might cause all over bloating and weight gain in the short term. To your knowledge, are you aware of any reports of people starting HAART and blowing up like Godzilla for a short while during the initial phases of therapy? If I knew this was just something connected with IRIS or indeed just starting therapy, I might be able to relax somewhat and ignore how big I'm getting. I know that some types of HAART have been reported to cause weight changes in the long term, but is there any evidence that weight gain/inflammation can happen in the very short term while the immune system is waking up?

Thankyou so much for your help.

Lee

Response from Dr. Henry

Some patients can gain weight fairly rapidly after starting effective HAART. The risk for IRIS is generally related to how low the CD4 count is (not as common if CD4 > 200 while much more common if CD4 < 50). The regimen you are taking has a good track record at NOT causing much in the way of fat problems relative to many other regimen so switching your HIV meds around would not predictably help out much. KH



Previous
Amoxicillin, Truvada and Sustiva
Next
Does Truvada/Efavirenz affect your sperm count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement